Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

Curry Lowered High Blood Pressure

  • Currently 4.2/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.2/5 (35 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. I accidentally learned that turmeric could help reduce my high blood pressure. It went from 160/80 to 140/60 after eating an Indian meal of curry.

After I made this discovery, my nutritionist daughter advised me to use 1/2 teaspoon of turmeric daily. I add it to a small clove of garlic and blend it with fruits in a soy shake I make daily. I have now lost weight and my blood pressure runs about 109 to 120/65.

A. What an interesting discovery. We don’t think doctors will prescribe curry, but rodent research suggests that curcumin, the active ingredient in turmeric, can lower blood pressure (Journal of Clinical Investigation, March, 2008).

Turmeric is the yellow spice used in curry and yellow mustard. Although yours is the first report on using this spice for hypertension, readers have found a number of other uses for it. We have included their stories about arthritis, bursitis, diabetes, gout, leg cramps and psoriasis in our new book, Favorite Home Remedies from The People’s Pharmacy (online at www.peoplespharmacy.com).

Some people may be allergic to turmeric. In addition, this herb may interact with the blood thinner Coumadin (warfarin) to cause dangerous bleeding.

  • Currently 4.2/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.2/5 (35 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

8 Comments

| Leave a comment

We do this too--add turmeric to a soy milkshake made with blue berries, banana, ground flax seed, green tea powder, whey, cinnamon and a few home grown broccoli sprouts. The cinnamon masks the peppery flavors of sprouts and turmeric. It's a good way to start the day--lots of nutritional bases covered!

lipitor keep me in constant pain, side -lower back -weak -rash on feet, etc. I changed over to turmeric and in 4 days pain reduced by 50%, in 4 weeks pain was gone. Also blood pressure staying 120-70. I am 82 yrs old and free of pain. thanks turmeric

Is turmeric the same as curry or should I look for turmeric instead of using the curry powder I have in my cupboard? Thanks.

PEOPLE'S PHARMACY RESPONSE: TURMERIC IS A MAJOR COMPONENT OF CURRY POWDER, A MIX OF SPICES THAT MAY VARY SLIGHTLY IN ITS PROPORTIONS. TRY YOUR CURRY POWDER, THEN GET SOME TURMERIC IF YOU THINK THE CURRY IS HELPING.

After using 1 tsp of curry through out the day for 4 days my BP is down 20 points. If it stays, back to the dr to get off lisinopril and stop this coughing and muscle cramps. Thanks to all for this advice.

And that is why natural foods, herbs, and spices beat medications which can carry all sorts of risks.

Thank you so much for this! I suffer from stage 4 osteoarthritis in both knees, and after rounds on every arthritis drug you can think of, my BP shot up to 160/100 (normally about 103/50). I stopped taking my drug du jour (Mobic) and my BP only dropped to 150/100 after 2 weeks. I'd often heard about turmeric being helpful for arthritis and was going to give it a try--but did an online search to make sure it wouldn't raise my BP. How thrilling to find out it might help both problems! I make a curry smoothie with frozen mango, coconut water, ginger, cilantro, and curry powder.

Now I definitely must have at least one a day! ;-)


Love and Light,
Miz

I am in my 20s and my bmi is probably 26, don't drink alcohol but once a month, no coffee/soda. Low sodium and quit smoking totally.

However for the last few weeks my blood pressure has been spiking as high as 208/130 several times a day/night. The spikes typically last 2-10 minutes and I get a HORRIBLE headache every time.

I read about turmeric and after multiple trips to Dr and ER + tried 3 different BP meds I finally got some turmeric capsules and some relief! I have to take a capsule every 3 hours to reduce my severe headaches and BP spikes. It helps so much but I'm afraid too much turmeric will cause other issues.

Anyone have advice on this?

I had the same problem about 3 years ago. I could be sitting still watching tv and all of the sudden my heart would start racing, blood pressure would skyrocket, and head felt as if it would explode. I wound up making 2 trips to the emergency room in a 3 day period. Both times, blood pressure was so high that it took almost 5 minutes to get a reading. After CAT scans and all other kinds of testing, they could find nothing wrong! Yet, even with IV administration of drug they use to immediately reduce dangerously high blood pressure (I forgot the name of it), blood pressure only could be lowered just to the range where the hospital could release me (around 180/100).

After several trips to my doctor over the next 8 months, weight loss, no sodium, etc., blood pressure increased! I started paying attention to when I had the spikes and it always happened after I ate meat substitutes. I had started suspecting a few months earlier that I was having some sort of reaction to them. However, it seemed strange that after eating them all of my life(raised vegetarian), I was starting to get indigestion after eating them in my late 40's.

I went online and discovered it could be gluten intolerance or celiac. I immediately cut all wheat products from my diet and within 2 days was off of ambien & prescription anti-anxiety drugs. I tried to ween myself off of the blood pressure medicine but had to abruptly stop taking it 2 weeks later after taking it at work and nearly passing out because the pressure went too low. Over the next several months, my sinus infections and allergies were greatly reduced. I still am amazed at how something as simple as gluten turned my health upside down. Hope this experience helps someone.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.